Pennsylvania, 2004Flood in Pennsylvania, January 5, 2004
January 5, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 4, 8:00 PM EST, 5 hours earlier.
Area forecast discussion, Jan 4, 8:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
800 PM EST SUN JAN 4 2004
.UPDATE...
COMPLEX WEATHER OCCURRING ACROSS CENTRAL PA TONIGHT. LARGE SWATH OF
MOISTURE MOVING ACROSS THE ENTIRE STATE...WITH TEMPERATURES DROPPING
ACROSS THE NORTHERN TIER COUNTIES. MIXED PRECIP HAS BEEN FALLING
THERE...WITH RAIN FURTHER SOUTH. HOWEVER...WITH NORTHERLY
AGEOSTROPHIC WIND COMPONENT INTENSIFYING OVERNIGHT...I AM CONCERNED
THAT NEAR FREEZING LOW-LEVEL TEMPS WILL SLIDE SOUTHWARD INTO CENTRAL
COUNTIES AS WELL. SOUNDING PROFILES SHOWING COLDER TEMPS AT HIGHER
ELEVATIONS UP TO ABOUT 2500 FEET. SINCE MIXED PRECIP WILL LIKELY
OCCUR /INCLUDING THE POSSIBILITY OF FZRA/ IN THESE AREAS AND
ESPECIALLY ACROSS THE HIGHER ELEVATIONS...THE CURRENT WINTER WEATHER
ADVISORY WILL BE EXPANDED SOUTHWARD.
STRONG FRONTOGENESIS COMBINED WITH ISENTROPIC LIFT WILL CONTINUE TO
PROVIDE FORCING FOR HEAVY PRECIPITATION ACROSS THE NORTHERN HALF OF
THE CWA OVERNIGHT...AND CURRENT RADAR TRENDS REFLECT THIS. JOHNSTOWN
ASOS REPORTED 0.50 INCHES IN PAST 6 HOURS...WITH MORE PRECIP ON THE
WAY. THEREFORE...I WILL ADD CAMBRIA COUNTY TO FLOOD WATCH.
ETA/GFS DIFFER WITH RESPECT TO EXACT SFC LOW TRACK...BUT AGREE ON
LAGGING PRECIP INTO MONDAY MORNING...WHILE DELAYING THE ONSET OF
COLD ADVECTION. AS A RESULT...I WILL INCREASE POPS ACROSS MOST OF
THE AREA TOMORROW MORNING...AND DELAY CHANGE-OVER TO SNOW SHOWERS
UNTIL LATE MORNING WEST...AND AFTERNOON IN CENTRAL AREAS.
VILLANI
&&
.PREV DISCUSSION...
OVERRUNNING PCPN WILL CONTINUE TONIGHT OVER MOST OF CWA AS SFC LOW
MOVES ACROSS OH VALLEY TOWARDS PA. EXPECT MOST OF PCPN TO BE IN THE
FORM OF RAIN...SOME OF WHICH MAY BE HEAVY AT TIMES ESPECIALLY OVER
NRN SECTIONS TO THE NORTH OF THE DEVELOPING WARM FRONT. ALONG THE
NRN TIER COUNTIES ENOUGH COLD AIR HAS FILTERED SOUTH TO CAUSE MIX OF
PCPN TYPES THROUGHOUT THE DAY. EXPECT TEMPERATURES TO REMAIN
MARGINAL OVERNIGHT WITH CONTINUED MIX OF FREEZING AND NON FREEZING
PCPN. THUS HAVE EXTENDED WINTER WEATHER ADVISORY THROUGH MON MORNING
FOR COMBINATION OF ICE AND SNOW.
CONTINUED RAINS ONTO NEARLY SATURATED SOILS HAS ALSO PROMPTED
ISSUANCE OF FLOOD WATCH FOR NRN HALF OF CWA...WHICH WILL CONTINUE
THROUGH MONDAY MORNING AS WELL.
EXPECT SIG PCPN TO END FROM WEST TO EAST PRIOR TO NOON TIME MON AS
SFC MOVES INTO ERN PA. AS COLDER AIR MOVES IN BEHIND THE SYSTEM
LINGERING PCPN WILL CHANGE TO SOME SNOW SHOWERS IN THE NW AND SNOW
FLURRIES MAINLY OVER THE CENTRAL CWA...THOUGH CAN NOT RULE OUT A FEW
FLURRIES REACHING THE LOWER SUSQ.
THE LONG RANGE FCST CONTINUES TO LOOK VERY COLD (AND COMPARATIVELY
DRY) FROM MID WEEK ON AS LONG WAVE TROF SWEEPS EASTWARD. HPC PROGS
SHOW WEAK SRN STREAM TROF/SFC WAVE WORKING ITS WAY ACROSS THE SE
STATES THUR/FRI. ADDED MENTION OF CHANCE SNOW FOR FRI...BUT MUCH TOO
SOON TO PLAY UP ANY POTENTIAL.
GARTNER/LA CORTE
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH MONDAY MORNING FOR NORTHERN HALF OF CTP CWA
AND CAMBRIA COUNTY.
WINTER WEATHER ADVISORY THROUGH EARLY MONDAY MORNING FOR
WARREN...MCKEAN...POTTER...TIOGA...ELK...CAMERON...CLINTON...LYCOMING
...SULLIVAN...CLEARFIELD...CENTRE...UNION...SNYDER...NORTHUMBERLAND..
.MONTOUR...COLUMBIA...SCHUYLKILL.
&&
Hazardous weather outlook, Jan 4, 6:19 AM EST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 AM EST SUN JAN 4 2004
.SHALLOW COLD AIR...COMBINED WITH A STORM SYSTEM APPROACHING FROM THE
OHIO VALLEY WILL SET THE STAGE FOR A MIXED BAG OF SLEET...FREEZING
RAIN AND SNOW TODAY ACROSS THE FAR NORTHERN MOUNTAINS OF
PENNSYLVANIA...WITH THE POTENTIAL OF SIGNIFICANT ICING TONIGHT AS
MUCH WARMER AIR MOVES IN ALOFT.
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050200-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
619 AM EST SUN JAN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
AS A SHALLOW LAYER OF COLDER AIR FILTERS INTO THE REGION
TODAY...MORNING RAIN WILL TRANSITION INTO A MIXTURE OF SLEET...WET
SNOW...AND FREEZING RAIN.
THIS EVENING UNTIL SHORTLY AFTER MIDNIGHT...HEAVIER PRECIPITATION IS
EXPECTED WITH TEMPERATURES STILL HOVERING JUST A FEW DEGREES BELOW
THE FREEZING MARK ACROSS THE NORTHWEST AND NORTH CENTRAL MOUNTAINS.
THIS SCENARIO WILL SET THE STAGE FOR A POTENTIAL OF SIGNIFICANT
FREEZING RAIN..WITH BETWEEN ONE QUARTER AND ONE HALF INCH OF ICE
ACCUMULATION POSSIBLE TONIGHT BEFORE THE PRECIPITATION TAPERS OFF
EARLY MONDAY.
FREEZING RAIN PRODUCES A GLAZING OF ICE ON TREES...POWER LINES...AND
UNTREATED ROADS AND SIDEWALKS. IF SIGNIFICANT ICE ACCUMULATES...POWER
OUTAGES AND BROKEN TREE LIMBS MAY RESULT.
ANOTHER ELEMENT FROM THIS STORM TO MONITOR WILL BE MODERATE TO HEAVY
RAINFALL AMOUNTS OF ONE...TO ONE AND ONE HALF INCHES. THIS AMOUNT OF
RAIN WILL LEAD TO SIGNIFICANT RISES ON AREA RIVERS AND STREAMS TO
NEAR BANKFULL IN SOME PLACES. SHOULD THE RAINFALL AMOUNTS BECOME
HEAVIER...A FLOOD WATCH MAY BE ISSUED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
THE COLDEST AIR OF THE SEASON SO FAR...WILL MOVE INTO THE STATE
DURING THE MID AND LATE WEEK PERIOD DAYTIME TEMPERATURES WONT CLIMB
OUT OF THE TEENS ACROSS THE NORTHERN THIRD OF THE STATE WEDNESDAY
AND THURSDAY.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS...PLEASE REPORT SIGNIFICANT ICE ACCUMULATION OF GREATER
THAN ONE QUARTER OF AN INCH...AND SNOW ACCUMULATION GREATER THAN 3
INCHES.
LAMBERT
Flood, Clearfield
- When
- January 5, 1:00 AM EST to 5:15 AM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Minor flooding began across the county during the evening hours of Sunday, January 4th. As rain continued, flooding increased. Eventually, several roads were closed across the county. Roads were submerged in Dubois, with several other road closures near the city of Clearfield.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nebraska, January 5 to 6, 20041 death · 30 events
- Cold in Oregon, January 5 to 6, 20041 death · 1 event
- Flood in Ohio, January 5 to 6, 2004$200,000 · 1 event
- Flood in West Virginia, January 5 to 6, 2004$60,000 · 1 event
- Flooding in Indiana, January 5 to 17, 20041 injured · 4 events
- Cold in Montana, January 5 to 6, 20048 events
- Cold in Iowa, January 5 to 6, 20048 events
- High Surf in Hawaii, January 5 to 6, 20046 events
- Flooding in Illinois, January 5 to 20, 20046 events
- Cold in Missouri, January 5 to 6, 20044 events
- Ice Storm in Pennsylvania, January 5, 20042 events
- Cold in California, January 5, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382814.